Cornerstone - Drug Rehab Scottsdale

Call or Text 24/7

The Opioid Crisis and Unintentional Overdose: The Dangers of Fentanyl

As the opioid crisis continues to rage across the United States, it’s important to understand the role of fentanyl and other synthetic opioids in the rising rates of overdose and fatality. Even veteran users of heroin or cocaine should be aware of the increased risks caused when fentanyl is sold under the guise of other drugs. If you or a loved one struggles with opioid use, don’t hesitate to seek professional help as soon as possible.

Fentanyl and the Opioid Crisis

 

Like other synthetic opioids, fentanyl was designed for medical use to treat patients with severe pain. It is up to 100 times more potent than morphine. Fentanyl and other synthetic opioids play a major role in national overdose and death rates, both of which have jumped significantly in the past ten years. 2011 saw 2,666 overdose deaths related to fentanyl and synthetic opioids in the United States, while 2018 saw over 31,000. A large part of the rise in deaths is attributed to increasing instances of accidental overdose by users who do not know that they’re taking fentanyl instead of another drug.

Fentanyl, Synthetic Opioids, and Unintentional Overdose

 

While some users take fentanyl intentionally, the vast majority ingest it inadvertently. It has become increasingly common for illicit dealers and suppliers to use fentanyl to “cut” or mix with other drugs to add potency and cut costs. Fentanyl is most often mixed into heroin, morphine, and other opiates, to which its effects are most similar, though it is also used to cut cocaine, ecstasy, methamphetamine. There are also instances of fentanyl disguised as prescribed medicines like oxycodone and codeine. When mixed with heroin, cocaine, or other drugs in powder form, fentanyl is effectively impossible to identify, especially to the untrained eye of the recreational user. 

 

Fentanyl’s widespread use as a covert cutting agent makes it responsible for a dramatic rise in unintentional overdoses and deaths across the United States. Nearly 60% of opioid-related deaths in 2017 involved fentanyl. The past decade has seen an alarming spike in reports of illicitly-produced fentanyl sold as other drugs, such as heroin and cocaine, leading to accidental overdose even by veteran heroin users who think they’re taking a “safe” amount of the drug. Its potency means that fentanyl produces a swift, fatal overdose at a much lower margin of ingestion than other opioids. Fentanyl overdose is marked by stupor, detachment from reality, unresponsiveness, unconsciousness, coma, and death by respiratory failure and organ shutdown.

 

Fentanyl Detox and Withdrawal Symptoms

 

Synthetic opioids are among the most addictive substances. Fentanyl is dangerously effective in generating dependence even in those who take it under medical supervision, leading to intense and sudden withdrawal symptoms. Taking the drug recreationally puts a person at even greater risk of longer and more debilitating symptoms and health problems when trying to break free of addiction. 

These withdrawal symptoms can rapidly become life-threatening without professional help. The majority of patients who enter detox for fentanyl or other synthetic opioids do so gradually, under careful medical supervision. The detox process can involve weaning yourself off the drug little by little to minimize potential changes to your mental or physical state.

Fentanyl and other synthetic opioids can produce withdrawal symptoms within hours of the last use. These symptoms can include:

  • Extreme cravings and urges to use again despite any consequences
  • Intense bodily pains
  • Inability to sleep, eat, or control one’s movements
  • Vomiting, diarrhea, cramps, and ulcers
  • Extreme mood swings, depression, paranoia, and panic
  • Detachment from reality
  • Noticeable changes in personality

Fentanyl withdrawal can also cause further medical complications that can quickly turn dangerous without professional help, including:

  • Seizures and muscle spasms
  • Heart failure
  • Coma and unresponsiveness

Getting Help for Fentanyl Abuse

 
Because of its deadly and often underestimated nature, it’s critical to address any suspected fentanyl use, intentional or otherwise, with immediate professional treatment for detoxification and recovery. Medical-grade facilities and dedicated substance abuse programs can take swift measures to counter fentanyl abuse, addiction, and overdose. One such countermeasure is naloxone, an antidote designed to reverse opioid-related overdoses and prevent death. While most cases of heroin overdose require one naloxone shot, fentanyl is so powerful that a single overdose may require multiple doses of antidote.

A comprehensive recovery program will help you or your loved one make it through the painful and potentially dangerous period of detox and acute withdrawal, overcome the physical and psychological holds of addiction, and learn to rebuild your life in sobriety. When seeking treatment for fentanyl or any other synthetic opioid, professional guidance is absolutely necessary for a successful and safe recovery.

 Fentanyl poses a severe and nearly invisible threat to anyone who uses opioids outside of medical supervision. Its prevalence and fatality rates make it critical to seek professional help for yourself or a loved one in the event of an opioid overdose or addiction. At Cornerstone Healing Center in Scottsdale, Arizona, we use evidence-based treatments to rapidly assess and treat substance-related emergencies and break the cycle of dependency. Our compassionate, expert staff are ready to guide you through the straits of detox, manage your withdrawal, and help you rebuild your life in strength and sobriety. We provide a comprehensive approach to heal you as a person, not just a collection of symptoms, and once you’re ready to go home, our tight-knit community lends structure and companionship throughout the crucial first year of your recovery. You don’t have to struggle with addiction on your own any longer. Reach out to Cornerstone Healing Center today. Call (800) 643-2108 to learn more.

The Joint Commission logo that links to the Joint Commission homepage